Family and Caregiver Schizophrenia Discussion Forum

Looking back looking forward

My daughter had a visit with the therapist she had been going to before for the first time since her hospitalization. At the beginning, she asked my wife and I to sit in with my daughter for a few minutes to see how we all were doing. Afterwards, I starting thinking about a few things…

Before the hospitalization, she was “managing” to control the voices at some level. When the regular doctor first suggested there was a chemical imbalance and she might need medication, she fought this idea. She was thinking that the therapy would be enough. Both the doctor and the therapist was saying that, yes, she was managing now, but medication will make it easier to do so… The doctor warned her that it is possible that without medication, a time could come where she would not be able to control the voices. The three weeks before her hospitalization, she was not able to meet with her therapist either because of a busy schedule or bad weather. So I wonder if this had any impact on the voices worsening?

Hours before we took her to the hospital, she was actually in a good mood. We had an enjoyable conversation with her, but few hours later, the voices had grown so loud, that she couldn’t think around them. That’s when she realized that she couldn’t do it on her own anymore. It also shows how quickly things can change.

They started her on a low dosage of haldol, thinking they would increase her dosage over the time of the hospitalization. Sometimes it can take time for the medication to take effect. However, it started making a difference right away for my daughter. The voices were a lot quieter. She was taking a liquid form of haldol because it is easier for her than pills. Since she was doing so well with the low dosage, they did not increase it.

When she was discharged, she was going to continue with the liquid haldol, but we couldn’t find it at the pharmacy. The supply of haldol is low in our area, and it wasn’t always easy for the hospital to get it. We had to call the psychiatry nurse practioner to write a new prescription for a different pharmacy that had the haldol in pill form. She was taking it twice a day, in the morning and at night. In the pill form, she would have to split the pills in order to take it twice a day. The NP called back and said she could take one pill at night instead of splitting it. She takes it at the same time every night just so she remembers to take it. At the end of the day, about half hour before her taking her medication, she can feel it starting to wear off and she is eager for the next dosage. So maybe they might want to consider a larger dose at some point.

She had her first week back to school… I am glad that it is working out as a gradual easing back into school… The first day was a half day because she had her first appointment at the outpatient mental health department early in the afternoon. The next day, there was a snow day. Yesterday, there was a two hour delay. Today is her first full day of school, but she will have a long four day weekend for President’s Day. So even next week won’t be a full week. So far, she is doing pretty good.

Even her chronophobia is getting better. Before, she thought taking care of herself was not productive use of time. But now she does consider taking care of herself as productive.

She seems happy again… a lot more smiling. She said she can “feel again”.

We are just beginning this journey, so I know there will be bumpy spots in the “road” ahead. But I am so thankful she is on the right track on her getting the help she needs.

8 Likes

I am so happy that things are working out well for your daughter, and for you!

The Haldol injection starts to wear off before my daughter’s next 30 day dose is due: the voices quietly return (I can tell even if she can’t). Then after the injection it takes about 4 days for the voices to go again. However, this is nothing at all like it used to be, as her voices took her over then… loudly and constantly… when not on meds. She missed her therapist appt this month (the old one quit) and will have to wait 1.5 month now for her next one at this clinic.

1 Like

Her going back to school is a huge accomplishment!
It sounds like you and yours have formed an effective support system!
Allow yourselves to celebrate your victories and be ready for the future by keeping up communication.

2 Likes

So the injection lasts multiple days? My daughter is taking the pills daily.

It probably helps that my wife is a third grade teacher at the same school… but yeah, I was concerned about her going back to school at first, since it has been a major source of stress for her in the past… maybe it is easier without the voices.

1 Like

My daughter had success while in the hospital on the daily pills, however, once released stopped taking them immediately throwing the bottle in the trash. She is medication non-compliant and does not believe she is ill. She has no insight into her voices being hallucinations. So her 4th hospitalization, they put her on a 30 day injection of Haldol. It was a miracle for about 5 weeks, till it wore off fully and she wouldn’t go back to the doctor. This 5th hospitalization, I asked for her to be given a 30 day injection again, and she went back for a 2nd shot, and perhaps a third, as she was court ordered. But the court order is over, and I don’t know if she will continue with her shots. She said she got a third injection (this is her 3rd month) BUT she is talking to voices when alone in her room, and if she is really on the shot, I don’t think that would happen. She won’t allow me to see or talk to her doctors/therapists. The HIPPA law is killing me, and my ability to help her.